I'd say I'm a walking side effect, but it's getting very hard to walk. The weakness has been bad enough, but now my legs and feet have decided to make like the Goodyear blimp. I suspect that I'll be on another pill after talking to the oncologist tomorrow. And will get lots and lots of exercise trotting to the bathroom shortly thereafter until the fluid is dumped.
Some of the side effects have been pretty bad but controllable once we knew I was having them. Hence lots of pills. Some haven't been controllable: the weakness has left me needing a walking stick when I'm out because I can't trust my legs right now and I can't stay up long. There's also peripheral numbness of toes and fingers: I haven't had contact with the middle three toes of my feet for a couple months and I'm getting rather used to constantly dropping things because I can't feel them. The only good thing out of the numbness is that when I burned my hand while cooking the other day it didn't hurt nearly as bad as it should have - I was surprised when it blistered. But that has a serious down side that means I have to be watchful of even small injuries because of infection.
Then there's the weird things. Jaw muscle spasms. They didn't warn me about that. Twitching eyelids and constantly running eyes. Which is better than the twitching eye BALLS some people get - yeah, that would be freaky. My skin periodically announces that it's unhappy either with a fungal infection or just weird, painless splotches:
And my hands stink. Took me two days to figure out what was going on. Was doing the sniff test all over the house - the fridge, the toilet, my clothes, my arm pits... Then I realized it was my hands. Scrubbed and scrubbed, thinking I'd somehow gotten something on them. Smell didn't come off. Finally made the connection: because of chemo damage, all of my fingernails and some of my toenails are separating from the nail beds.
The smell is from the nails as they separate, I guess from the dead tissue underneath. Lovely.
And taste buds. That one I did expect. I just didn't know it would come in the form of always having a mouth full of very salty tasting saliva and a tender mouth that can render trying to eat something as simple as bread into having a mouth full of sandpaper. There's a weird visceral reaction to certain foods, too. I go "off" things. One day eggs are as OK as any food is right now, the next just looking at them causes my whole body to go into a clench that's not exactly nausea but is a clear "Nope! Don't even THINK about it!" When the chemo started I thought, well, I need to make sure that what I DO eat is healthy. Yeah. Right. Now it's just whatever I CAN eat: currently Ball Park hot dogs are classified as a "health food" in my house. I'm not eating them often because of the salt content, but I CAN eat them, and as tired as I'm getting of meat (you need high levels of protein when on chemo) they are a welcome relief to just the texture of meat. I'll be really glad when I can go back to my semi-vegetarian life that includes way more beans, home made paneer, and tofu.
Well, I should stop pissing and moaning. The worst is almost over. I'm almost anxious to get there tomorrow because I know that a month down the road I should be heading, however slowly, into recovery from their dedicated attempts to poison me. When I was at the bottom the last two cycles I was thinking "I don't think I can do this again." Now I know I won't have to.